Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


effects of ribavirin on HIV pregnant woman on ARV therapy
Mar 15, 2005

An HIV-infected woman on ARV therapy got pregnant from her husband who has HBV and HCV Infection and is on treatment with peg-interferon and ribavirin. She is now 8 weeks pregnant. What is your advice to them?

Response from Dr. Conway

There are 3 issues here. First, the ARVs she is taking. These should be reviewed for their potential to cause congenital anomalies. In genral terms, nevirapine, nelfinavir and all the NRTIs are the safest, but the most important thing is for the mother to receive effective therapy. Second, the peg-interferon is potentially teratogenic, but can be used in pregnancy if the beenfits outweigh the risks. Here, I do not think we should be concerned about it, especially since only the husband took it. The ribavirin is quite teratogenic and also causes abnormalities of the male sperm, which could increase the likelihood that the fetus is malformed. This information needs to be considered as part of the decision to continue with the preganancy or not.



Previous
wondering and scared
Next
subtype diversity

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement